Forteo

I started Forteo 2 months ago. I have had the joint pains, which are tolerable. I am having a huge amount of dizziness and low blood pressure. The endo has said to increase my water/liquid intake, including electrolytes and to watch that I eat more frequently. Has anyone else had the dizziness and low blood pressure, did it ever go away or do you have any suggestions. I fainted yesterday. I have never done that.

Report post

31 replies. Join the discussion

Hi WND,

The nurse at Forteo Connect was clear and emphatic that the injection not be given in the inner thigh because of all the blood vessels there. She said lower abdomen and outer thigh and to rotate the area so as not to irritate it. Over 3 days, I inject abdomen, rt thigh, left thigh; then repeat. (I wear a hormone patch due to recent hysterectomy, so don't inject the side of the abdomen with the patch - something I need to ask about still.)

She also said to not get too close to the groin or the knee or hip joints.

Report post

I am also petite - 90 pounds and sensitive to medications -and too have wondered about the dose of Forteo being the same for everyone regardless of size. I do believe and my endocrinologist also agrees that our body size and metabolism have a lot to do with how medications affect us. I had my first round of Forteo ( one year ) in 2004 and had no major side effects other than a constantly running nose and pain at the injection site. Of course, the pen was more difficult to use and now is much easier. I did well that year of taking it and did see a positive increase in my bone density. I was told to save the second year for a later time in case my osteoporosis got worse. Once I stopped taking the medication after the first year, that's exactly what happened so now my endocrinologist has started me on the second round ( year two ). She did also mention that other medications you might be taking or conditions you have also interfere with with the results and side effects of Forteo. I guess every case is so individual and I think there is no perfect solution to our problem so going with what is good for you.... pain and discomfort everyday is not one of them. I am calling the manufacturers or Forteo tomorrow to ask them about the doses. Good luck to all of us!

Report post

Hi,

The nurse at Forteo also told me the same - be sure to use the other thigh since that was the "meatiest" part and not the top or inner part of the thigh. Also stay away from the area around the bellybutton. Good to know we were given the same information. Rotating the area is the best way to avoid irritating a particular spot. Hopefully, they're working on a pill or liquid form of Forteo so we can avoid all these "stay away" areas. Good luck and hopefully good results for you.

Report post

i definitely agree with you on the fact that people react differently to medications according to their weight and size, whether over the counter or prescribed medications. I weigh about 95 with a fast metabolism and my medications always have to be adjusted to my weight, sometimes after I have to persuade the doctors to do so. Medications like Forteo, which come in one dose. definitely have to have different side effects and reactions on different size people. Crazy to think the same dose works the same on someone of 100 and someone of 150 pounds. Scary to think that we can figure this out but the people who manufacturer and prescribe these drugs can't!! Just have to be your own advocate and stick to what works for you. Thanks for your post.

Report post

Hi Spitfire,
If you contact the maker of Forteo (Eli-Lilly) customer service dept and explain what has happened, they may be able to approve you for in-house financial aid to help you afford the Forteo. They can approve up to 75% if you qualify (ie if your income's low enough) this would bring the cost to you to 25% which is much more affordable.

Report post

Here's an article on Forteo you might want to read: http://www.betterbones.com/osteoporosis/forteo-bonedrug.aspx

Report post

I am not going to use forteo anymore. I have been losing hair ever since I starteded taking it. My hair is so thin now it just looks horrible I would like to know if anyone else has had this problem. Also if the hair ever grows back. It is falling out by the handfulls.

Report post

I started forteo about 2 months ago and have experienced rapid heart beat, bone ache and occasional lightheadedness. I weigh about 95 and also wonder about the dose being the same for all. I can't imagine that the same dose works the same way on everyone. I always have trouble with how medication works on me because of my weight and always reaction differently. I believe forteo is one of them. I did call the makers of forteo and mentioned this and they said they had no answer but several people have reported the same problem. I have started taking it every other day and am waiting for an answer from my endocrinologist whether this is okay. I think the makers of forteo haven't bothered to adjust the doses since it's not really a very popular medication and the majority of people taking it are not in our weight category. Good luck.

Report post

Yes, I been having the same problem since starting forteo. Wasn't sure until now what the problem was. It might stimulate your bones but does the opposite for your hair. That's not one of the side effects listed, but unless people complain to the manufacturers and mention this, they really don't know all the side effects. Many people don't make the connection but I think forteo doesn't have many more side effects then they say. Good luck.

Report post

Hello everyone,
Having finally finished my 2 years on Forteo, I, too, wonder what is my next step. Unfortunately, my insurance company only pays for Dexa scans every 2 years so I won't be eligible for one until December of 2011. I am disappointed b/c I won't know how much if any bone levels actually increased. I, too, had the belly fat, at times ravenous hunger and really bad pains in lower legs. I did finish the course but the pain really was bad lately and I take Advil and Tylenol daily since I get these "pinching " sensations all the time. No one has ever known what it is. Would appreciate any and all comments. Just glad I am off Forteo...what a relief. rtsmiles

Report post

I will be completing my 2 years on Forteo March 6 - can't wait. From the start I had complaints - aching bones, stomach pains, TMJ was worse than it ever had been. Dr. said none of it was related to the drug.

I stopped for a week and felt better. Dr. told me the benefits were worth tolerating my complaints.

I have decided to take nothing now. I will of course, take Calcium and Vit D and try to do the alkaline diet thing. I'm just going to take a chance. My mom, grandmothers and aunts all survived without taking any of these drugs and not a broken hip among them.

Seriously, I think the drug companies have turned this into a fear for women that isn't necessary.

I read some place that maybe small woman just have thin bones (because we are smaller) not because they are "thinning." I'm paraphrasing here. Makes sense to me - of course my bones are going to be smaller than a larger woman.

I had a dexascan a year after I began the drug and went from -3.1 to -3. Not much of an improvement.

I am going next month for another. I better have made some improvement - the expense, not feeling well, fear - was it worth it? I doubt it.

Jan

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.